I am always on the lookout for information and studies about the dreaded, drugs we love to hate – aromatase inhibitors. I have written about these drugs quite a few times. They definitely do have a dark side, for some of us anyway. Read my most recent post about staying on them beyond five years here. I get emails frequently from women struggling with the side effects asking for my advice. I always stress I do not give medical advice here on the blog or anywhere else. Mostly, what I offer is validation and a forum for discussion.
You might want to read and download, Endocrine Therapy – Managing & Making Decisions About Your Aromatase Inhibitor Medication.
What I do generally suggest is to make sure your doctor knows about your concerns and issues. Everyone deserves validation and when applicable, assistance in managing side effects.
And simply asking you if your side effects are tolerable or not, is NOT offering assistance.
So don’t settle. Start with being frank – discuss your issues and yes, I know it’s not always easy. Get validation. Then discuss options. Then make decisions that are right for you.
There aren’t that many good ones, but here are a few:
1. Basically, you can stay the course and put up with the side effects, until you can’t, or until your ten years are up, whichever comes first. (Sounds kinda like a jail sentence, right? And now there’s talk of a “life-time” one.)
2. You can try doing some things that might help such as:
Try increasing exercise to help alleviate joint pain. Movement is good for many reasons. Get a few motivation tips here.
Think about trying to shed a few pounds, if you know you should. It might help you feel better, in general.
Try making diet changes that may or may not help with hot flashes. Don’t ask me what the diet changes are, I’ve just heard there are some things you can try. A bit of Googling might be needed.
Have a frank discussion with your gynecologist or other specialist to address issues such as low (or no) libido, vaginal dryness and/or atrophy or whatever your issues might be.
Try some “how to get a better night’s sleep strategies” (that’s a seperate post).
Bottom line, there are things to try. Don’t suffer in silence. Just do not. Another thing I like to suggest is keeping a journal or log about your issues. Take it along to appointments so you have documentation.
3. You can consider taking a break now and then. Of course, you should discuss this first with your oncologist.
4. And of course, you can say, ENOUGH, I’m done and stop taking them. It’s your call. And no one gets to judge you for it.
Now, I will address #3 – the possibility of taking breaks, which was studied and the results presented in this article, Intermittent Letrozole Similar to Continuous Administration for Extended Breast Cancer Therapy.
A reader (thank you) sent me the link about a recent study that took a look at 5,000 postmenopausal women who had been diagnosed with hormone-positive, early stage breast cancer and who had completed five years on endocrine therapy (aromatase inhibitors). Half of the group was randomly chosen to receive continuous letrozole (anastrazole), meaning every day. The other half was put on an intermittent cycle, specifically meaning, daily for nine months, followed by a break for three months. That was for years 1-4. During year five, treatment was daily again.
Speaking as someone who has taken a couple short breaks, this idea makes a lot of sense to me. My breaks have been relatively brief, one being about a month and another about six weeks. I admit, I’ve also just skipped a pill here and there sporadically. Just because. I hate them.
Every time I have taken a break, perhaps like you if you have done the same, I wait. I wait to see if I start feeling better. And then I wait a little longer. And then a little longer. And then, I start to worry about staying off too long and head on over to the cupboard where I store the darn pills and start taking them again.
Here’s the thing, my breaks haven’t really been for that long. So, I’m not sure if I truly started feeling better or not.
Taking a break for three months in years 1-4, would certainly seem to give a person a better idea about if she were truly feeling better or not. In 90 days, you could probably feel a big difference. Or not. Either way, it might help you figure out what you want to do.
Does this make sense?
Oncologist #4 (I’ve had five and no, I am not a difficult patient) and I discussed taking breaks a while back. Her thought process was, once I went off and started feeling better, I’d never go back on.
Well, that doctor/patient relationship didn’t last, not because of the above mentioned discussion. There were various other issues that made me decide to find a different oncologist, and I am glad I did.
And yes, she was wrong. I did go back on and I am still on Aromasin (exemestane) – so there!
The results of the study were perhaps not striking as far as QOL improvement. However and most importantly, there wasn’t much difference in disease-free survival at the end of five years for the two groups, so maybe the results are striking, after all. Depends on how you look at things, I guess. As this article states:
During a median 5 years’ follow-up, the primary endpoint — disease-free survival — was similar between groups (86–88%). Quality-of-life measures like vaginal problems, sleep disturbances, musculoskeletal pain, mood, and physical well-being were slightly better in the intermittent therapy group at 12 months.
For some women, this might be something to try because for some, a slightly improved quality of life might be a huge deal. Knocking off, or knocking down, one or two side effects, might make a difference. Or not.
If you’re having side effect issues on one of these drugs, but aren’t sure you want to stop altogether, this might be another option to mull over and possibly discuss with your oncologist.
So, is it reasonable to take a break from your aromatase inhibitor medication?
What do you think?
Have you ever taken a break from a prescribed medication?
If so, did you go back on eventually?
Are you on an aromatase inhibitor or tamoxifen?